Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 20, 2002, 3:08 PM CDT for Terrebonne Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 3:08 PM CDT (20:08 UTC)
- Expired
- Aug 20, 2002, 3:40 PM CDT
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Terrebonne Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385 WUUS54 KLIX 202008 SVRNEW LAC109-202045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 306 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TERREBONNE PARISH IN SOUTHEAST LOUISIANA * UNTIL 340 PM CDT * AT 301 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SETRONG THUNDERSTORMS FROM 30 MILES NORTHWEST OF CHAUVIN TO 15 MILES SOUTHEAST OF MONTEGUT...OR FROM 10 MILES EAST OF MORGAN CITY TO 12 MILES SOUTHWEST OF GALLIANO...MOVING SOUTH AT 20 MPH. THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 50 MPH...FREQUENT LIGHTNING AND MARBLE SIZE HAIL. STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2970 9097 2939 9036 2922 9044 2959 9108
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:30 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 20, 1:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 130 PM CDT TUE AUG 20 2002 ALL 3 IN FAIR AGREEMENT IN SOUTHERN PART OF CONUS. MAIN DIFFERECE IN MODELS IS IN QPF VALUES. STRONG VORTICITY AXIS ASSOCIATED WITH TROUGH FROM NORTH GEROGIA TO SOUTHEAST LOUISIANA FORECST TO SINK SOUTH TO THE COAST TONIGHT UDER THE 500MB RIDGE AND MOVE WEST TO SOUTHWEST LOUISIANA WEDNESDAY AND OVER EAST TEXAS THURSDAY. WEAK VORT AXIS ACROSS SOUTHEAST LA AND SOUTH MS SHIFTS NORTH THURSDAY...WILL REFLECT THIS WITH LOWER POPS ACCORDINGLY. 250MB ANALYSIS SHOWS 40 KT JET AT 12Z MOVING SOUTH WHICH IS CLOSE TO AVN SOLUTION. AVN WEAKENS KET AXIS AND MOVES SAME TO SOUTHWEST...IT DOES SHOW SUFFICIENT UPPER LEVEL DIFFLUENCE IN THE AREA TO WARRANT THE DEVELOPMENT OF LATE AFTERNOON AND EVENING THUNDERSTORMS. THIS COUPLED WITH JAN -10 DEG TEMPERATURE AT 500MB SHOULD BE SUFFICIENT FOR A FEW THUNDERSTORMS REACHING SEVERE LEVELS BY LATE THIS AFTERNOON. BY FRIDAY MODELS SHOW DRY AIRMASS INTRUDING INTO MID AND UPPER LEVELS TO REDUCE CONVECTION TO MORE CLIMO AVERAGE FOR THE WEEKEND. NEST SHORT WAVE PROGGED IN FOR EARLY NEXT WEEK JUST IN TIME FOR AFTERNOON RUSHOURS. MCB 72/91/72/91 1513 BTR 73/90/73/90 1513 MSY 76/92/76/92 2524 GPT 72/88/73/88 3524 .NEW...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Aug 20, 10:15 AM CDT, 4 hours 53 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-211100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1015 AM CDT TUE AUG 20 2002 .SYNOPSIS... A WEAK LOW PRESSURE CENTER ALOFT OVER ALABAMA COMBINED WITH A VERY MOIST AND UNSTABLE AIRMASS AND DAYTIME HEATING WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. .THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING BEFORE DIMINISHING OVER LAND TONIGHT. THE PRESENCE OF COOLER AIR ALOFT WILL AND A WEAK JET WILL ASSIST IN THE FURTHER DESTABILIZING OF THE ATMOSPHERE. A FEW THUNDERSTORMS COULD REACH SEVERE STATUS WITH STRONG GUSTY WINDS TO 50 MPH...HAIL TO MARBLE SIZE...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS FROM THESE THUNDERSTORMS COULD REACH 3 TO 5 INCHES WITHIN A 2 HOUR PERIOD RESULTING IN FLOODING OF LOW LYING AREA...STREETS AND UNDERPASSES. .MARINE HAZARDS... CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND WATERSPOUTS...MAINLY OVER COASTAL AREAS TODAY. .ACTIONS... NONE. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.